Hail, Campbell
- When
- June 29, 12:35 PM MST
- Where
- Campbell County, 10.84 mi ESE of Wright
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.710, -105.280
A thunderstorm briefly became severe over east of Wright, producing hail around quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over east of Wright, producing hail around quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 29, 12:17 PM MST, 18 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 117 PM MDT Thu Jun 29 2023 .DISCUSSION...(This Evening Through Thursday) Issued at 116 PM MDT Thu Jun 29 2023 Upper-level analysis shows split flow over the western CONUS: a trough across much of the western US and ridging over the far NW. Water vapor imagery indicates a couple shortwaves over the Rockies. A couple of thunderstorms have developed over the central BH early this afternoon. At the surface, high pressure rests over WY, creating light NW winds across our CWA. Temperatures are rising into the 70s and 80s. Trough and embedded shortwaves will slowly push into the northern plains today and Friday, sparking some thunderstorms across our area. The likeliest place for severe storms will be across our SW CWA, where around 1500 J/kg MLCAPE will be collocated with 30-40 kts of 0-6 km shear. Elsewhere, either shear or buoyancy will be weaker. Heavy rain will be possible beneath any storm, but again the greatest potential will be our SW CWA, where precipitable waters will be around 150% of normal. CAMs depict storms initiating off the Black Hills and northeastern WY this afternoon, and potentially stronger storms across WY skirting our SW CWA this evening. Thunderstorms will diminish in severity tonight, but showers and weak storms, along with somewhat low clouds are expected to linger across the southern CWA through much of Friday. As a result, lowered highs for that area especially. More showers/storms are expected Friday afternoon/evening as the main trough crosses our area. Weaker shear/CAPE will decrease the threat for severe storms; however, an expanded area of ~150% PW and weaker mean flow increases the risk for heavy rain and potential flooding. Upper ridging over the western CONUS will result in a warmer and drier weekend, although a stray shower/storm cannot be ruled out. Highs will be in the 80s on the plains, 70s in the Hills. Early next week, a Canadian low pressure system will flatten the ridge, its embedded shortwaves will bring returning active weather, and a cold front will cool temperatures noticeably. The outlook for July 4th includes chances for thunderstorms, highs in the upper 60s to mid 80s, and breezy northwest winds. && .AVIATION...(For the 18Z TAFS Through 18Z Friday) Issued At 1121 AM MDT Thu Jun 29 2023 Scattered to numerous TSRA will develop this afternoon and persist into tonight, with the majority of activity near and south of I-90. Local IFR conditions expected with the storms, but otherwise, VFR conditions expected through 09z Friday. After 09z Friday, IFR CIGS may develop over south central SD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 422 AM MDT Thu Jun 29 2023 SDZ001-002-012>014-032-046-049-073-WYZ054>056-071-301300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Haakon- Mellette-Tripp-Southern Meade Co Plains-Northern Campbell- Southern Campbell-Western Crook-Northeastern Crook- 422 AM MDT Thu Jun 29 2023 /522 AM CDT Thu Jun 29 2023/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms will develop this afternoon and evening, but severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms are expected Friday, but severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024>031-041>044-047-072-074-WYZ057-058-301300- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Jackson-Bennett-Todd-Sturgis/Piedmont Foot Hills- Hermosa Foot Hills-Wyoming Black Hills-Weston- 422 AM MDT Thu Jun 29 2023 /522 AM CDT Thu Jun 29 2023/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms this afternoon and evening, meaning that isolated severe storms are possible. Primary hazards include large hail (1") and damaging winds (60 MPH). Locally heavy rain may also occur, especially from the Black Hills into portions of east-central Wyoming. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered to numerous thunderstorms are expected Friday, but organized severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
802 AM MDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain 2 SW Dwtn Rapid City 44.06N 103.25W
06/29/2023 M0.63 inch Pennington SD NWS Employee
24-hour rainfall.
0800 AM Rain Rapid City Arpt 44.05N 103.06W
06/29/2023 M0.88 inch Pennington SD ASOS
24-hour rainfall.
0800 AM Rain 4 W Rapid City 44.07N 103.31W
06/29/2023 M0.84 inch Pennington SD Mesonet
24-hour rainfall.
0800 AM Rain 1 WNW Caputa 44.00N 103.00W
06/29/2023 M0.60 inch Pennington SD Mesonet
24-hour rainfall.
0800 AM Rain 1 SSE Box Elder 44.11N 103.07W
06/29/2023 M0.78 inch Pennington SD Mesonet
24-hour rainfall.
&&
JJPreliminary Local Storm Report
National Weather Service Rapid City SD
1126 AM MDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 3 W Scenic 43.78N 102.62W
06/29/2023 M0.82 inch Pennington SD CoCoRaHS
24-hour rainfall.
0700 AM Rain 1 WNW Clareton 43.70N 104.69W
06/29/2023 M1.06 inch Weston WY CoCoRaHS
24-hour rainfall.
0700 AM Rain 4 S Dwtn Rapid City 44.02N 103.24W
06/29/2023 M0.86 inch Pennington SD CoCoRaHS
24-hour rainfall.
0800 AM Rain 4 ESE Dwtn Rapid City 44.07N 103.15W
06/29/2023 M0.93 inch Pennington SD CoCoRaHS
24-hour rainfall.
0800 AM Rain 4 NNE Johnson Siding 44.13N 103.41W
06/29/2023 M0.55 inch Pennington SD CoCoRaHS
24-hour rainfall.
&&
JJSpecial Weather Statement National Weather Service Rapid City SD 1248 PM MDT Thu Jun 29 2023 SDZ026-028-029-074-291930- Hermosa Foot Hills SD-Central Black Hills SD-Southern Black Hills SD- Rapid City SD- 1248 PM MDT Thu Jun 29 2023 ...A strong thunderstorm will impact portions of north central Custer and southwestern Pennington Counties through 130 PM MDT... At 1248 PM MDT, Doppler radar was tracking a strong thunderstorm over Black Elk Peak, or 3 miles south of Hill City, moving east at 25 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Northern Custer State Park around 1255 PM MDT. Horse Thief Lake, Mount Rushmore National Memorial, Black Hills Playhouse and Center Lake around 100 PM MDT. Keystone, Keystone Wye and Sheridan Lake around 105 PM MDT. Other locations in the path of this storm include Hayward, Rockerville, Bear Country, southwestern Rapid City and Reptile Gardens. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4377 10361 4393 10370 4412 10337 4384 10316 TIME...MOT...LOC 1848Z 250DEG 20KT 4388 10356 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Johnson
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103974.